Atropine‐Induced Multilevel Block in Acute Inferior Myocardial Infarction A Possible Indication for Prophylactic Pacing

AGUSTIN CASTELLANOS, HUGO G. GARCIA, JOHN J. ROZANSKI, LIAQAT ZAMAN, KYRIACOS PEFKAROS, ROBERT J. MYERBURG

Research output: Contribution to journalArticle

6 Scopus citations

Abstract

The degree of A-V block increased after intravenous administration of atropine in 10 nondigitalized patients with acute inferior myocardial infarction who had narrow QRS complexes during period of 1:1 A-V conduction. Short episodes of 3:1, 4:1 and 5:1 A-V block were seen to emerge: (a) in 6 patients, directly from Wenckebach periods; (b) in 3 patients, from alternating Wenckebach periods; and (c) in 1 patient, from a 3:2 Wenckebach period which led to a short-lived alternating Wenckebach period. Apparently, the predominance of the chronotropic effects on the sinus node over the dromotropic effects on the A-V node led to a tachycardia-dependent (more ischemic than vagal) process, exposing or producing multi- (two, three of four) level block involving the A-V node (and perhaps the His bundle). Subsequently, therapeutic pacing was instituted in 9/10 patients because they developed spontaneous symptomatic advanced A-V block. Therefore, it is possible that the early effect of atropine identified a narrowly-defined subset of patients in whom prophylactic pacing may be indicated. However, more studies are necessary to corroborate assumptions.

Original languageEnglish (US)
Pages (from-to)528-536
Number of pages9
JournalPacing and Clinical Electrophysiology
Volume4
Issue number5
DOIs
StatePublished - Sep 1981

    Fingerprint

Keywords

  • A‐V block
  • His bundle recordings
  • atropine
  • myocardial infarction
  • ventricular pacing

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine

Cite this